Alert archive / Puerto Rico / Flash Flood Warnings in 2022

Flash Flood Warning 17, NWS JSJ

May 3, 2022

NWS JSJ issued this flash flood warning at May 3, 2022, 2:02 AM CDT. It was in force for 118 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 3, 2022, 2:02 AM CDT (07:02 UTC)
Expired
May 3, 2022, 4:00 AM CDT
In force
118 min
Issued by
NWS JSJ
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

The radar

The San Juan radar (TJUA), 32 km from the middle of the area, began a volume at 07:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 3, 2:03 AM CDTFLASH FLOOD2 Nne Guaynabo, PRCORRECTS PREVIOUS FLASH FLOOD REPORT FROM 2 NNE GUAYNABO. VIPER EMAIL FROM 911 CALL CENTER, REPORTED THAT 3 PEOPLE WERE TRAPPED INSIDE A VEHICLE NEAR TO AVE. KENNEDY DUE TO FLOODING.
May 3, 2:03 AM CDTFLASH FLOOD2 Nne Guaynabo, PRVIPER EMAIL FROM 911 CALL CENTER, REPORTED THAT 3 PEOPLE WERE TRAPPED INSIDE A VEHICLE NEAR TO AVE. KENNEDY DUE TO FLOODING.
May 3, 2:06 AM CDTFLOOD1 Wnw Guaynabo, PRVIPER EMAIL FROM 911 CALL CENTER REPORTED THAT A STREET CLOSE TO CARR #2 WAS BEING FLOODED.
May 3, 2:07 AM CDTFLOOD1 Wsw Guaynabo, PRCORRECTS PREVIOUS FLOOD REPORT FROM 1 WSW GUAYNABO. VIPER EMAIL FOR 911 CENTER, REPORTED A FLOODED AVENUE NEAR AVE. LOMAS VERDES IN BAYAMON.
May 3, 2:07 AM CDTFLOOD1 Wsw Guaynabo, PRVIPER EMAIL FOR 911 CENTER, REPORTED A FLOODED AVENUE NEAR AVE. LUMAS VERDES IN BAYAMON.
May 3, 2:10 AM CDTFLOOD1 Nw Bayamon, PRCORRECTS PREVIOUS FLOOD REPORT FROM 1 NW BAYAMON. URBAN FLOODING THREATENING A HOME NEAR STREET 8, BLOCK 16, IN URB. SANTA ROSA BAYAMON PR.
May 3, 2:10 AM CDTFLOOD1 Nw Bayamon, PRURBAN FLOODING THREATENING A HOME NEAR STREET 8, BLOCK 16, BAYAMON PR.
May 3, 2:10 AM CDTFLASH FLOOD1 Ene Bayamon, PRVIPER EMAIL FROM 911 CALL CENTER REPORTED THAT A RESIDENTIAL HOME WAS BEING FLOODED BY CALLE 8 BLOQUE 169.
May 3, 2:10 AM CDTFLASH FLOOD1 Ene Bayamon, PRVIPER EMAIL FROM 911 CALL CENTER REPORTED THAT A RESIDENTIAL HOME WAS BEING FLOODED NEAR STREET 8, BLOCK 16, IN URB. SANTA ROSA BAYAMON PR.
May 3, 2:22 AM CDTFLASH FLOOD2 Nne Guaynabo, PR911 CALL CENTER REPORTED OF A FLOODED VEHICLE WITH PEOPLE TRAPPED INSIDE AT INTERSECTION AVE ROOSEVELT & AVE SAN PATRICIO.
May 3, 2:30 AM CDTFLASH FLOOD1 Wnw Guaynabo, PRABOUT 200 VEHICLES FLOODED IN THE CONDOMINIUM VALLE DEL SOL AND SAN FRANCISCO CONDOMINIUM.
May 3, 3:00 AM CDTFLOOD1 S Catano, PRSEVERAL ROADS FLOODED, MOSTLY DUE TO DRAINAGE IN THE PUENTE BLANCO COMMUNITY.
May 3, 3:00 AM CDTFLOOD1 Sw Catano, PRSEVERAL ROADS FLOODED, MOSTLY DUE TO DRAINAGE IN THE CUCHARILLAS COMMUNITY.
May 3, 3:55 AM CDTFLASH FLOOD1 Ne Bayamon, PR911 CALL CENTER REPORTED OF A RESIDENTIAL HOME THAT WAS FLOODING CLOSE TO CALLE GOMEZ.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 8 storm reports to this flash flood warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The text

As transmitted.

353 
WGCA52 TJSJ 030702
FFWSJU
PRC021-033-061-127-030900-
/O.NEW.TJSJ.FF.W.0017.220503T0702Z-220503T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service San Juan PR
302 AM AST Tue May 3 2022

The National Weather Service in San Juan has issued a

* Flash Flood Warning for...
  Bayamon Municipality in Puerto Rico...
  Catano Municipality in Puerto Rico...
  Guaynabo Municipality in Puerto Rico...
  San Juan Municipality in Puerto Rico...

* Until 500 AM AST.

* At 302 AM AST, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 2 and 4 inches of rain 
  have fallen. Additional rainfall amounts up to 2 inches are 
  possible in the warned area. Emergency management have reported 
  considerable flooding in the area. Flash flooding is ongoing.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of creeks and streams,
           urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1831 6621 1842 6620 1845 6616 1842 6616
      1846 6614 1845 6614 1841 6608 1842 6608
      1844 6608 1843 6604 1847 6613 1845 6604
      1840 6599 1837 6604 1830 6605 1826 6619

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
2 follow-up statements
166 
WGCA72 TJSJ 030836
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
436 AM AST Tue May 3 2022

PRC021-033-061-127-030900-
/O.CON.TJSJ.FF.W.0017.000000T0000Z-220503T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Catano PR-Guaynabo PR-San Juan PR-
436 AM AST Tue May 3 2022

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 5 AM AST EARLY THIS 
MORNING FOR BAYAMON, CATANO, GUAYNABO AND SAN JUAN MUNICIPALITIES...

At 436 AM AST, Doppler radar indicated that the shower and 
thunderstorm activity has greatly diminished over the warned area. 
Between 2 and 6 inches of rain have fallen tonight. Any additional 
rainfall accumulation is expected to be less than 1 inch. There is 
still flooding in the area.

HAZARD...Life threatening flash flooding.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of creeks and streams,
         urban areas, highways, streets and underpasses.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 1831 6621 1842 6620 1845 6616 1842 6616
      1846 6614 1845 6614 1841 6608 1842 6608
      1844 6608 1843 6604 1847 6613 1845 6604
      1840 6599 1837 6604 1830 6605 1826 6619

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

JA
106 
WGCA72 TJSJ 030858
FFSSJU

Flash Flood Statement
National Weather Service San Juan PR
458 AM AST Tue May 3 2022

PRC021-033-061-127-030908-
/O.EXP.TJSJ.FF.W.0017.000000T0000Z-220503T0900Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bayamon PR-Catano PR-Guaynabo PR-San Juan PR-
458 AM AST Tue May 3 2022

...FLASH FLOOD WARNING WILL EXPIRE AT 5 AM AST EARLY THIS MORNING 
FOR BAYAMON, CATANO, GUAYNABO AND SAN JUAN MUNICIPALITIES...

The heavy rain has ended. There is still a Flood Advisory in effect 
for urban and small stream flooding. Please continue to heed 
remaining road closures.

LAT...LON 1831 6621 1842 6620 1845 6616 1842 6616
      1846 6614 1845 6614 1841 6608 1842 6608
      1844 6608 1843 6604 1847 6613 1845 6604
      1840 6599 1837 6604 1830 6605 1826 6619

$$

JA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS JSJ wrote its last area forecast discussion before this flash flood warning went out at May 2, 8:51 PM CDT, 5 hours 11 minutes earlier.

Area forecast discussion, May 2, 8:51 PM CDT, 5 hours 11 minutes before
Area Forecast Discussion
National Weather Service San Juan PR
951 PM AST Mon May 2 2022

.UPDATE...A small surge in low-level moisture from the east is
expected to increase shower activity across portions of the USVI
and the eastern half of PR through the overnight hours. In
addition, showers were developing during the past hour along the
northeast to north central sections of PR, mainly due to
convergence of a northeasterly wind flow along the Atlantic
coastal waters with the land breeze. The 03/00z TJSJ sounding
indicated a mean flow from the east to southeast at 15-20 kt, this
should continue to push showers further inland and along coastal
sections where showers develop. Drier air intrusion is expected
later on Tuesday, however, diurnally induced afternoon convection
is expected to develop over the northwestern quadrant of PR.

&&

.AVIATION...Mainly VFR conditions are expected to prevail across
all terminals during the next 24 hours. However, brief MVFR cigs
are possible at TJSJ thru 03/04z due to SHRA. The 03/00z TJSJ
sounding indicated E-ESE winds at 7-23 kt blo FL050.

&&

.MARINE...No change from previous discussion. High risk of rip
currents continues through late Tuesday for most beaches with
northern and eastern exposure of the islands.

&&

.PREV DISCUSSION... /issued 520 PM AST Mon May 2 2022/

SHORT TERM...Tonight through Wednesday...

Although unsettled conditions were present during the day with high
CAPE values, precipitable water of 1.74 inches and favorable
shear environment as observed by the TJSJ 02/12z sounding,
afternoon activity has been fairly mild. The strongest activity
has remained over the offshore Atlantic waters with stratiform
showers over western coastal waters. This was due to extensive
cloud coverage throughout the day preventing surface heating to
promote deep convective activity during the afternoon hours. Dry
air intrusion at mid-levels was also observed during the day
further hindering convective activity. Breezy conditions were
observed with reported maximum wind gusts in the low 40s across
southwestern Puerto Rico, but are expected to diminish tonight.
For this evening, cloudy conditions with some showers affecting
windward coastal areas can be expected this evening through late
tonight.

A gradual improvement of weather conditions is expected on Tuesday
through Wednesday. The upper-level trough will still be present on
Tuesday providing some instability aloft, but its effects will
subside by Wednesday. Moisture content is forecast to slightly
decrease, especially at mid- to upper-levels. Precipitable water
will remain, though, within normal to slightly below normal
through the end of the short-term period. This will cause a
reduction in cloud coverage across the CWA. This should enhance
surface heating and sea breeze convergence during each afternoon,
especially on Tuesday. Although instability will decrease, enough
will still be available for the potential of numerous showers and
isolated thunderstorms mainly over interior and western portions
of Puerto Rico. Localized urban and small stream flooding can be
expected with the heaviest showers.

LONG TERM...THURSDAY THROUGH MONDAY...

PREV DISCUSSION... /issued 447 AM AST Mon May 2 2022/

Model guidance suggests that a mid-to-upper level short-wave
trough will become the dominant feature Thursday into Saturday,
with the associated jet enhancing ventilation across the
northeastern Caribbean and mid-level temperatures dropping as low
as -9 degrees Celsius. However, just below the trough, a weak high
to our east-southeast will maintain a weak trade wind cap,
pronounced southerly flow, and somewhat drier conditions through
the first half of the cycle. Despite these conditions, moisture
levels should remain at seasonal to slightly above seasonal,
ranging from 1.5 on Thursday to around 2.0 inches on Monday
afternoon, with secondary peak moisture of about 1.8 inches on
Saturday evening. At the surface, a high pressure migrating
eastward into the north-central Atlantic will cause winds to veer
from the east-southeast on Thursday, becoming more  southeasterly
on Friday into the upcoming weekend while weakening. These
southeasterly winds will also lead to higher daytime temperatures
that could peak around 90 degrees, mainly across northern sections
of the local islands.

The expected shower activity should follow the seasonal pattern
with nocturnal/early morning showers moving inland over windward
areas, followed by afternoon convection across the interior and
western sections. So far, the best chance for shower development
and perhaps an increased risk for localized urban and small stream
flooding falls on Friday and Saturday, when favorable conditions
aloft, local and diurnal effects, abundant tropical moisture, and
a weak steering flow will lead to a higher chance for deep, slow-
moving shower development and a slight chance for isolated
thunderstorm development. Given the expected weak southeasterly
steering flow, the focus of the activity will favor central to
northern sections of the local islands. Increased moisture levels
and favorable conditions may envelop the forecast area again by
early next week as yet another short-wave trough approaches the
region, but confidence in this forecast remains low due to
uncertainties so far out in the cycle.

AVIATION...VFR conds at all terminals durg prd. Isold/wdly SCT
SHRA w/isold TSRA psbl ovr ATL waters N of the islands and ovr
ctrl Mtn range of of PR. VCSH mainly at TJSJ/TIST/TJBQ with SCT-
BKN lyrs nr FL025... FL050 and BKN ocnl OVC nr FL090...FL200 N of
the islands ovr the ATL waters N of the local Islands. SFC wnd fm
E-SE 12-15 kts with ocnl hir gusts, bcmg 10 kts or less aft
02/23Z.

MARINE...Moderate to fresh winds up to 20 knots will maintain
choppy marine conditions, mainly across the Atlantic waters, where
small craft operators should exercise caution. Mariners can expect
seas of 5 feet or below and surface winds up to 15 knots elsewhere
across the local waters. For beachgoers, there is a high risk of
rip currents for beaches across the northwest to the northeast,
and southeast coasts of Puerto Rico and beaches of Vieques,
Culebra, and the U.S. Virgin Islands.

&&

.PRELIMINARY POINT TEMPS/POPS...
SJU  75  85  74  86 /  20  20  20  10
STT  75  86  74  86 /  30  20  10  10

&&

.SJU WATCHES/WARNINGS/ADVISORIES...
PR...High Rip Current Risk through late Tuesday night for Culebra-
     North Central-Northeast-Northwest-San Juan and Vicinity.

     High Rip Current Risk through Tuesday afternoon for Mayaguez and
     Vicinity-Southeast-Vieques.

VI...High Rip Current Risk through late Tuesday night for
     St.Thomas...St. John...and Adjacent Islands.

     High Rip Current Risk through Tuesday afternoon for St Croix.

AM...None.
&&

SHORT TERM...DSR
LONG TERM....CVB
PUBLIC DESK...MMC/MRR
Hazardous weather outlook, May 2, 4:06 AM CDT, 21 hours 56 minutes before
Perspectivas sobre las Condiciones Peligrosas del Tiempo
Servicio Nacional de Meteorologia en San Juan PR
506 AM AST lunes 2 de mayo de 2022

AMZ710>745-PRZ001>013-030900-
San Juan y Vecindad-Noreste-Sureste-Este Interior-Norte Central
Interior Central-Ponce y Vecindad-Noroeste-Oeste Interior-Mayaguez
y Vecindad-Suroeste-Culebra-Vieques-Las aguas costeras cercanas
y lejanas a la costa del Atlantico y del Caribe-
506 AM AST lunes 2 de mayo de 2022

.Dia Uno...Hoy y esta noche

.Tronadas...Existe un potencial de tronadas con lluvia de moderada a
fuerte y rafagas en viento esta tarde a traves de sectores del norte
de Puerto Rico.

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas locales.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del norte de Puerto Rico, todo Culebra, y el
este de Vieques. Existe un riesgo moderado de corrientes marinas
para el resto del area.

.Dias dos hasta el siete...martes a domingo

El riesgo de corrientes marinas se mantendra de moderado a alto a
traves de Puerto Rico durante los proximos dias. El oleaje tambien
permanecera picado durante los proximos dias. Una vaguada en los
niveles altos de la atmosfera pudiera ayudar al desarrollo de
aguaceros y tronadas este fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

AMZ715-725-VIZ001-002-030900-
San Tomas, San John e Islas Adyacentes-
Santa Cruz-Aguas cercanas del Atlantico y aguas costeras adyacentes
del Caribe-
506 AM AST lunes 2 de mayo de 2022

Esta perspectiva sobre las condiciones peligrosas del tiempo es para
Islas Virgenes Estadounidenses y las aguas costeras adyacentes.

.Dia Uno...Hoy y esta noche

.Oleaje...Se espera oleaje picado de hasta 6 pies a traves de las
aguas locales.

.Corrientes Marinas...Existe un riesgo alto de corrientes
marinas para las playas del norte y oeste de San Thomas, y el este
de Santa Cruz.

.Dias dos hasta el siete...martes a domingo

El riesgo de corrientes marinas se mantendra de moderado a alto a
traves de Puerto Rico durante los proximos dias. El oleaje tambien
permanecera picado durante los proximos dias. Una vaguada en los
niveles altos de la atmosfera pudiera ayudar al desarrollo de
aguaceros y tronadas este fin de semana.

.Comunicado sobre informacion reportada por observadores...

No se espera activacion amplia de observadores. Sin embargo, le
agradeceriamos reportar cualquier informacion sobre corrientes
marinas al Servicio Nacional de Meteorologia en San Juan.

In the hours before

Local storm report, May 3, 1:01 AM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
301 AM ADT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0145 AM     FLOOD            VEGA ALTA               18.42N  66.32W
05/03/2022                   VEGA ALTA          PR   EMERGENCY MNGR

            ROAD PR-2 IS CLOSED IN BOTH DIRECTIONS DUE TO FLOODING.
            QUEBRADA HONDA IS OUT OF ITS BANKS.

&&

EVENT NUMBER SJU2200105

JJA
Local storm report, May 3, 1:55 AM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN JUAN PR
355 AM ADT TUE MAY 03 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0200 AM     FLOOD            BAYAMON                 18.38N  66.16W
05/03/2022                   BAYAMON            PR   EMERGENCY MNGR

            URBAN FLOODING THREATENING HOMES IN VILLA ESPANA.

0205 AM     FLOOD            BAYAMON                 18.38N  66.16W
05/03/2022                   BAYAMON            PR   EMERGENCY MNGR

            FLOODING IN MAIN AVE IN THE SANTA ROSA SECTOR.

0209 AM     FLOOD            BAYAMON                 18.38N  66.16W
05/03/2022                   BAYAMON            PR   EMERGENCY MNGR

            FLOODING ON 37TH STREET.

0211 AM     FLOOD            BAYAMON                 18.38N  66.16W
05/03/2022                   BAYAMON            PR   EMERGENCY MNGR

            URBAN FLOODING THREATENING HOMES ON THE NORTH FRONTAGE
            ROAD NEAR JARDINES DE CAPARRA.

0230 AM     FLOOD            SAN JUAN                18.41N  66.06W
05/03/2022                   SAN JUAN           PR   EMERGENCY MNGR

            URBAN FLOODING ON THE FOLLOWING AREAS: ESCORIAL AVE.,
            REPARTO METROPOLITAN SECTOR, VILLA NEVARES SECTOR,
            INTERSECTION BETWEEN PINERO AVENUE AND ANDALICIA ST.

0230 AM     FLOOD            GUAYNABO                18.39N  66.11W
05/03/2022                   GUAYNABO           PR   SOCIAL MEDIA

            URBAN FLOODING IN CAPARRA HILLS

&&

EVENT NUMBER SJU2200106
EVENT NUMBER SJU2200107
EVENT NUMBER SJU2200108
EVENT NUMBER SJU2200109
EVENT NUMBER SJU2200110
EVENT NUMBER SJU2200111

JJA

The office that day

Everything else NWS JSJ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 2, 11:42 PM CDTAreal Flood AdvisoryJSJ6 hr
May 3, 1:12 AM CDTAreal Flood AdvisoryJSJ3 hr
May 3, 3:20 AM CDTRip Current StatementJSJ50 hr

Nearby

Flash Flood Warnings in Puerto Rico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; radar from the NEXRAD Level II archive.